New Hampshire Spice Overdoses Raise Concerns in Vermont

Vermont Department of Health

   News Release: August 19, 2014

 

Media Contact:
Vermont Department of Health
Communication Office
802-863-7281

BURLINGTON – During the past weekend in New Hampshire, several overdoses occurred due to a synthetic drug commonly called “spice.”  Spice is a mixture of herbs and spices that is sprayed with chemicals similar to the active ingredient in marijuana. Sometimes, other chemicals are also sprayed on spice, and these can cause adverse health effects, according to Sarah Vose, state toxicologist for the Vermont Department of Health.

These chemicals are packaged into small packages, often sold in head shops, and labeled “not for human consumption.” They are sometimes called potpourri, plant food, or jewelry cleaner as a means to avoid regulation. In New Hampshire, the spice packets responsible for the overdoses were labeled “Bubblegum Smacked!”

The Health Department is currently not aware of any overdoses that have occurred due to Bubblegum Smacked! in Vermont.  Emergency Departments and Emergency Medical Services personnel have been made aware of the overdoses and the symptoms reported in New Hampshire.

Vermont shop owners that may carry this product or similar products should remove them from their shelves.

“These are dangerous chemicals, and are considered regulated drugs under Vermont’s rule,” Vose said.

# # #

For health news, alerts and information - visit healthvermont.gov
Join us on Facebook
Follow us on Twitter

Return to Top